Aa
A
A
A
Close
Bipolar Disorder Community
4.99k Members
Avatar universal

bipolar person on new meds dies suddenly

my husband was recently diagnosed BP he was put on lamictal, desyrel, zyprexa, inderal.he was put in a hospital after he attempted suicide, they released him after putting him on these meds for only four days, they gave him no aftercare support. he was happy to be alive, feeling better than he had in years and seeking his own aftercare, at the end of week two he complained of a headache, then showed signs of paranoia, his thoughts became distorted, however he was saying he was still feeling emotionally good and he could not see the symptoms i was, he was found in the morning dying, his meds were all gone, could be suicide however that does not add up either because, he only had two days of meds left a total of nine pills, there were about three hundred heavy duty pills in his reach, left untouched, he had plans, and left no new note, could a nine pill overdose really be a planned death, it seems to me he would have taken everything around him as he did last time, or could the meds have caused some other cause of death
5 Responses
909257 tn?1242671782
  I am sorry to hear your sad news. I will pray for you. You may wish to have an attorney with a med backround look into this. I'm not sure the reason for Inderal as there are different disorders that it treats angina, HBP,etc. Or if he was started on these meds all at once or what doses he was given. A dr/attorney would look into all these factors for you if that would make you feel better.
However, right now you need to take care of you. I'm sure he would not want you to be in distress over this. Just know that he is now at peace and  all his suffering phys. or mental is gone. In my opinion from what you stated I do not think he was suicidal.
but it is hard to say. May you find peace and may your grief be consoled.
585414 tn?1288944902
Inderal is used as a side effect pill and anti-anxiety agent. I was at a psych. hospital (not the one I wanted to go to, the hospital beds were filled up) years ago before recovery and they accidentally gave me the morning dose of my medications not aware I had gotten the night time dose and I had a double dose of Atenolol which is clinically similar to Inderal and I passed out and injured myself in a fall. I am not sure whether this is a medication side effect or an undermonitored suicide attempt. Out of the 4 that's the one I know that could easily be taken at doses that would lead to an overdose. But it depends who is responsible legally. The hospital? The doctor? Etc. If he was released he was deemed no longer dangerous to himself or others. The question is who made that determation exactly and why. The first group to be in touch with is whoever is in charge of the welfare of people in psychiatric hospitals which in the state I live in is the Commission on Quality of Care but every state has an agency like that.        
  When that happenned to me I called them and they filed a report and I was able to stay at the hospital because they made sure it stopped. Ultimately although this was far more tragic the ultimate goal is to prevent it from ever happenning again because medical malpractice does not lead very far but when an agency that has oversight does an investigation of their own they can often redress the issue in a way that will benefit the other people who will be using the hospital. I would definitely speak to whatever agency is in charge of hopsitals first and I don't think any resposible provider would disagree with what I am posting.
691509 tn?1251617954
I'm so very sorry to hear about your husband.  I hope you've got some answers now, and legal help, as was suggested.  

I wonder why they released him with no follow up...?
804276 tn?1480861656
i am so sorry for your loss. i will be praying for you too. i agree you need to seek legal council immediately! if the medication is to blame, the doctor needs to step up and take responsibility. just hang in there and lean on people whenever you need them. we are always here for you.
Avatar universal
You have suffered a horrible loss.  I lost a very close friend who died from suicide 8/22/07 and I myself attempted 3/30/08.  

I don't know if it's necessary to try to figure out why these things happen, but we all wonder nonetheless.  It might have been an improper med combo; it might have been suicide; it might have been a bad reaction to the meds...no matter what the reason, you have suffered a horrible loss.

I strongly suggest that you seek a Hospice group in your area.  They have a great free grief counseling group program.  In the case of my friend's sister, they also offer a great support group for suicide survivors.  

In my case, I took a huge amount of stock-piled drugs.  In other words, I saved a lot of meds and took them one night.  I had just filled my Cymbalta meds; took a whole bottle of Tylenol PM; a whole bottle of Benadryl; an entire prescription for the gel version of phenagran (including a scrip of pills also); and muscle relaxers.  I didn't leave a note - I didn't want to leave some random thoughts and felt that those around me would be better if I wasn't there so I didn't feel a big remorse for it (I do now however).  I knew that my kids knew I loved them, and didn't think about them being devastated if I wasn't around.  It was during a psychotic break during mania that this all happened.  Even though I know what I took; had in some regards "planned" for it (even though the date had no significance - I just started downing pills), it was if someone else was doing it and I was just watching.  Out of body experiences like that are common - I am told - and almost always during a psychotic break.  My pdoc told me he didn't know how that combo didn't kill me.  But it didn't and I am so glad it didn't.  Even though I am relieved and happy that it didn't and now I am stable, the lovely little disease we have (bp1) - the little monsters still put the thoughts there in my head from time to time.  

I tell you all this in hopes that you don't try to fall into the guilt of "why didn't I know"; "could I have stopped it"; "why didn't he care enough to stay here for me"....it's not like that.  I am NOT trying to make suicide acceptable (keep in mind I am saying this only if it might be suicide), but help you understand that it's not your cross to bear - nevertheless it is a HUGE loss no matter what reason your husband died.  OH, it's ok to be ANGRY (I struggled with that for a LONG LONG time.  

Know that just because you might not have BP, this community will be here to support you as you need information in trying to understand your husband's disorder.   We will be happy to let you vent and ask any questions or just have support.  

I hope you are well and you will be in my thoughts and prayers.

Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.